Kansas, 2019

Hail and Damaging Winds in Kansas, July 31, 2019

July 31, 2019 · NWS DDC · 4 events in 4 counties and zones

A few microbursts occurred and there was one storm that produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few microbursts occurred and there was one storm that produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 1:22 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 1:22 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
222 PM CDT Wed Jul 31 2019

...updated long term section...

.SHORT TERM...(This evening through Thursday)
Issued at 202 PM CDT Wed Jul 31 2019

Very weak cyclogenesis will be developing are area of enhanced
surface convergence across southwest and central Kansas late this
afternoon through the overnight. The CAMs have been showing for
many runs now isolated to scattered convection within this low
pressure area as early as 21 UTC, initiating in far southwest
Kansas and expanding into the I-70 corridor around Hays and
Wakeeney by around 7 or 8 pm. Deep layer shear is generally weak
as the upper ridge has dominated the area for days, however steep
mid level lapse rates will promote deep updrafts and a threat for
perhaps a marginally severe wind gust and locally heavy rain and
lightning continuing through the late evening hours far beyond
sunset. Beyond the convective threat through the late evening, the
lows tonight should be very warm in the mid 70s across the
central Kansas counties, and not as warm out in the higher
elevation counties near the Colorado line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM CDT Wed Jul 31 2019

A cold front on Friday may be the focus for a few thunderstorms,
again weakly sheared, so severe threat should be minimal. Light
easterly upslope will develop after the frontal passage, with a
number of days to follow with continued persistent upper ridging
across the southern Rockies and central/southern High Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 147 PM CDT Wed Jul 31 2019

West central Kansas may see widely scattered high based shower
and thunderstorms develop as early as 21 UTC. Spatially however
the odds of impacting any of the southwest KS terminals are rather
low - probably best at GCk between 21 UTC and 02 UTC and later in
the evening at HYS. Gusty winds and heavy rain are the main
impacts if any storms materialize. Other than that there are no
expected restrictions through the rest of the TAF period at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 102  73  94 /  10   0  10   0
GCK  72 101  69  92 /  20   0  10   0
EHA  71 100  69  92 /  10   0  10  20
LBL  71 101  72  93 /  10   0  10  10
HYS  72  96  71  89 /  50   0  20  20
P28  74 103  75  97 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jul 31, 4:00 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CDT Wed Jul 31 2019

KSZ030-031-043>046-061>066-074>081-084>090-011000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CDT Wed Jul 31 2019 /400 AM MDT Wed Jul 31 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Hot daytime temperatures could lead to heat indices approaching
105 degrees over parts of central and south central Kansas this
afternoon.

Isolated to widely scattered thunderstorms will be possible over
west central and southwest Kansas later this afternoon and
evening. A few of the storms could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 31, 2:29 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
329 PM CDT Wed Jul 31 2019

KSZ061>063-077-312100-
Gray KS-Finney KS-Kearny KS-Hamilton KS-
329 PM CDT Wed Jul 31 2019

...SPECIAL WEATHER STATEMENT...

At 326 PM CDT/226 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kendall to 8 miles
east of Garden City. Movement was northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville, Kendall and
Friend.

LAT...LON 3826 10136 3826 10026 3784 10068 3783 10172
TIME...MOT...LOC 2026Z 240DEG 25KT 3796 10155 3801 10071

JJOHNSON
Special weather statement, Jul 31, 2:50 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
350 PM CDT Wed Jul 31 2019

KSZ074-075-312130-
Stanton KS-Grant KS-
350 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND EASTERN STANTON
COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Johnson City, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Johnson City and Big Bow.

LAT...LON 3745 10182 3766 10182 3773 10142 3740 10140
TIME...MOT...LOC 2049Z 269DEG 16KT 3755 10173

JJOHNSON
Special weather statement, Jul 31, 2:58 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT Wed Jul 31 2019

KSZ062-063-312145-
Finney KS-Kearny KS-
358 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND WESTERN
FINNEY COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Plymell.

LAT...LON 3805 10138 3826 10071 3774 10070 3774 10076
      3779 10137
TIME...MOT...LOC 2057Z 269DEG 16KT 3790 10125

JJOHNSON

The radar

The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Finney

When
July 31, 3:37 PM CST
Where
Finney County, 2.81 mi WNW of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.980, -100.920

A semi truck was blown over by the high winds.

Hail, Ness

When
July 31, 5:30 PM CST
Where
Ness County, 3.82 mi SSW of Ransom
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.580, -99.960

Thunderstorm Wind, Rush

When
July 31, 6:28 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ellis

When
July 31, 6:43 PM CST
Where
Ellis County, 1.61 mi E of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.870, -99.290

Two power poles were broken by high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848455, 848454, 848457, 848456.